MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0308
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02009.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed some smart coils into the target location using the microcatheter.Afterwards, two smart coils would not advance at all from their initial position within their respective introducer sheaths.Therefore, the two smart coils were removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed the reported complaint that the coil could not be advanced from its initial position.Evaluation revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.This is likely the probable cause of the reported complaint as resistance will likely be encountered if this occurs.Forceful advancement against this resistance likely contributed to the pusher assembly kinks observed near the mid-joint.During functional testing, the smart coil was only able to advance from its returned position within the introducer sheath slightly before additional resistance caused by the pusher assembly kink was encountered, and the coil could not advance any further.Evaluation of the second returned smart coil confirmed the reported complaint that the coil could not be advanced from its initial position.Evaluation revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.This is likely the probable cause of the reported complaint as resistance will likely be encountered if this occurs.Forceful advancement against this resistance likely contributed to the pusher assembly kinks and fracture observed near the mid-joint.Further evaluation revealed the embolization coil was detached from the pusher assembly.This damage is incidental to the complaint and was likely a result of the pusher assembly fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The following results code also applies: 114 this report is associated with mfr report number: 3005168196-2021-02009.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12457572
Report Number3005168196-2021-02010
Device Sequence Number16455175
Product Code HCG
UDI-Device Identifier00814548015798
UDI-Public00814548015798
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/16/2025
Device Model Number400SMTHXSFT0308
Device Catalogue Number400SMTHXSFT0308
Device Lot NumberF102081
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer09/29/2021
Initial Report FDA Received Date09/11/2021
Supplement Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005